Skip to content
Omnikalc

DAS28: disease activity score in rheumatoid arthritis

Calculate the Disease Activity Score on 28 joints with ESR or CRP from the tender and swollen joint counts and the patient's global assessment.

Updated on
Your inputs

Value out of range

Value out of range

Value out of range

Inflammation marker
mm/h

Value out of range

mg/L

Value out of range

Results

DAS28

5.01

3.2 to 5.1: moderate disease activity
Fall needed to reach remission (below 2.6)
2.42

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Measuring rheumatoid arthritis activity

Rheumatoid arthritis is an inflammatory disease of the joints whose activity rises and falls over time. Treatment follows a treat-to-target strategy: the rheumatologist measures disease activity at each visit and adjusts treatment until the patient reaches remission or low activity. The Disease Activity Score on 28 joints (DAS28) is the most widely used composite measure for this.

The four components

  • TJC28: the number of tender joints among 28 (shoulders, elbows, wrists, the ten knuckles, the ten middle finger joints counting the thumb’s, and the knees)
  • SJC28: the number of swollen joints among the same 28
  • ESR in mm/h or CRP in mg/L, the laboratory marker of inflammation
  • GH: the patient’s global assessment of health or disease activity on a 0 to 100 mm scale

The formulas

  • DAS28-ESR = 0.56 × √TJC + 0.28 × √SJC + 0.70 × ln(ESR) + 0.014 × GH
  • DAS28-CRP = 0.56 × √TJC + 0.28 × √SJC + 0.36 × ln(CRP + 1) + 0.014 × GH + 0.96

The tender joint count carries twice the weight of the swollen joint count, and the square roots mean the first few joints count most.

Example

Six tender joints, four swollen joints, an ESR of 30 mm/h and a global assessment of 50:

  • 0.56 × 2.449 + 0.28 × 2 + 0.70 × 3.401 + 0.014 × 50 = 5.01
  • That is moderate activity, just below the high activity threshold.

Interpreting the score

DAS28 Disease activity
< 2.6 Remission
2.6 – 3.2 Low
3.2 – 5.1 Moderate
> 5.1 High

The EULAR response criteria compare two scores: a fall of more than 1.2 points to a value of 3.2 or less is a good response, while a fall of 0.6 points or less is no response.

Limits

The 28-joint count leaves out the feet and ankles, so active disease there can be missed. DAS28 remission still allows a few swollen joints, which is why stricter definitions such as the Boolean ACR/EULAR remission are also used. ESR rises with age, anemia and pregnancy, so the CRP version is often preferred.

Frequently asked questions

What is the DAS28?

The Disease Activity Score on 28 joints combines the number of tender and swollen joints among 28 (hands, wrists, elbows, shoulders and knees), an inflammation marker, ESR or CRP, and the patient's global assessment on a 0 to 100 scale.

What do the scores mean?

Below 2.6 is considered remission, 2.6 to 3.2 low activity, 3.2 to 5.1 moderate activity and above 5.1 high activity. A fall of more than 1.2 points is a good EULAR response to treatment.

Should I use ESR or CRP?

Either, but keep the same one over time. DAS28-CRP tends to give slightly lower values than DAS28-ESR, especially at higher activity, so remission is reached more easily with CRP.

Why are feet not counted?

The 28-joint count was chosen for simplicity and reliability. Feet and ankles are often affected in rheumatoid arthritis, so they should still be examined even though they do not enter the score.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.